I recently heard of a case (if I remember it was the EmCrit podcast, but it may have been another) where a patient with asymptomatic HTN was given hydralazine IVP for a BP of 175/90 in the ED. The patient was admitted for an unrelated complaint (cellulitis) and after the medication his BP was 130 systolic. He was doing fine prior to being sent up stairs, but when he arrived on the med-surg unit, he had developed hemiplegia, so the floor nurse called the doc, who called the neurologist, and after a CT (negative for a bleed), he was given TPA. The neurologist was unaware that the patient had received the hydralazine.
The following morning, the patient was unresponsive and was found to have a bleed, likely due to the TPA.
The hemiplegia was thought to have been due to the rapid reduction in BP. So my question is, has anyone seen this before? A rapid lowering of BP causing stroke-like symptoms? I have heard of this but never seen it, and it is very common in our ER to lower patient's blood pressures with IV antihypertensives. My second question is why is it such a widespread practice--to give IV antihypertensives even when the patient is asymptomatic---when the current practice guidelines say not to?